Case Report Open Access
Atrophying Tinea Versicolor
Sailesh Konda1*, Lina Kennedy2, MwatsverukaMunhutu MD2, Rebat M. Halder2
1Department of Dermatology, University of Florida College of Medicine, Gainesville, FL
2Department of Dermatology, Howard University College of Medicine, Washington, DC 20060
*Corresponding authors address: Department of Dermatology, University of Florida College of Medicine, 4037 NW 86th Terrace, 4th Floor, Gainesville, FL 32606 Tel: 352-594-1942; Fax: 352-594-1926; E-mail: @
Received: July 07, 2015; Accepted: November 23, 2015; Published: December 05, 2015
Citation: Konda S, Kennedy L, Munhutu M, Halder RM (2015) Atrophying Tinea Versicolor. Clin Res Dermatol Open Access 2(1): 1-3.
Keywords: Atrophying; Atrophy; Tinea versicolor; Hypopigmentation; Depigmentation; Kojic acid; Skin of color
Case Report
A 26-year-old African female, originally from Mali, presented for evaluation of "white spots" on her torso, upper arms, and neck of approximately one year duration. Several months before the onset of the eruption, she had been using a skin-lightening cream, called Perfect White, which contains kojic acid as an active ingredient. After the lesions developed, she stopped using the skin-lightening cream. However, the lesions continued to increase in number with associated pruritus. She denied any systemic symptoms and her only medication was a daily multivitamin.

Physical examination of her chest, abdomen, back, and upper extremities revealed numerous, guttate, depigmented, porcelain-white macules with cigarette paper atrophy, subtle scale, and scattered excoriations (Figures 1A and 1B). Her neck had hypopigmented irregular macules with subtle scale. Two skin punch biopsies were obtained from lesions localized to her right upper chest and mid-back. Histolopathology demonstrated multiple short hyphae and spores in the stratum corneum (Figure 2) and Verhoeff-Van Gieson revealed mild elastolysis. These findings were consistent with atrophying tinea versicolor.

She was started on topical ketoconazole 2% shampoo three times weekly while her liver function tests were pending. Her tests returned within normal limits and she was started on a 2-week course of oral ketoconazole therapy. She subsequently had marked clinical improvement with a decrease in the number and size of atrophic lesions. She continued maintenance therapy with topical ketoconazole 2% shampoo once weekly.
Discussion
Tinea versicolor (TV) is a superficial cutaneous fungal infection caused by Malassezia, which is a dimorphic and lipophilic organism that resides in the stratum corneum. TV is common with a nationwide prevalence of 2-8%. Although difficult to culture, Malassezia globosa and Malassezia furfur are the two species predominantly isolated when cultured on media enriched with C12- to C14-fatty acids. Available growth mediums include Dixon's medium containing Tween 40 and glycerol-monooleate, and Leeming and Notman medium containing Tween 60, glycerol, and full-fat cow's milk. Patients usually present with numerous oval-to-round macules with fine scale scattered on the neck, trunk, and extremities. Predisposing factors include genetic susceptibility, humid environments, immunosuppression, malnutrition, and Cushing disease.

There have been at least 17 reports of TV associated with skin atrophy since 1971 (Table 1). These cases do not appear to have an age or sex predilection. A majority of cases documented atrophic lesions localized to the trunk and upper extremities. Notably, one of the cases reported granulomatous lesions localized to the eyelid, cheek, and nose. On histopathological evaluation, all cases with skin biopsies demonstrated poikilodermatous tissue alterations, which include loss of the epidermal retiform pattern,
Figure 1A: Abdomen with numerous, guttate, depigmented, porcelainwhite papules with cigarette paper atrophy, subtle scale, and scattered excoriations.
Figure 1B: Close-up of Figure 1A showing guttate, depigmented, porcelain- white papules with distinct atrophy.
Figure 2: Histolopathology demonstrated multiple short hyphae and spores in the stratum corneum.
vascular ectasia, and thinning of dermal collagen bundles. Five of the cases, including ours, had evidence of elastolysis, which is not a requirement for diagnosis. Lastly, only four of the patients had a previous history of topical corticosteroid use.

Crowson and Magro coined the term 'atrophying tinea versicolor,' which should be considered one of the rare variants of TV [1]. Some cases of atrophying TV may be associated with a history of long-term topical corticosteroid use, which our patient did not have [2]. The link between topical steroids and the onset of atrophy may be causal or simply coincidental. Skin atrophy may also occur secondary to delayed-type hypersensitivity reactions, the direct effect of Malassezia on NF-κB signaling, or increased synthesis of pro-inflammatory cytokines, such as IL-1β and TNF-α [1]. Histopathology will reveal the classic short hyphae and spores in the stratum corneum as well as partial atrophy of the epidermis. Many cases have evidence of poikilodermatous tissue alterations [1]. Long-standing lesions may also demonstrate dermal elastolysis, which may be due to histiocytes releasing elastase. Further studies are warranted to elucidate the precise mechanism of atrophy and to examine if certain species of Malassezia have a greater propensity to develop atrophic lesions. Understandably, these answers have been evasive due to the paucity of cases reported in the literature.

A possible mechanism of hypopigmentation in TV involves the yeast's production of azelaic acid, which inhibits tyrosinase. Additionally, TNF-α inhibits melanogenesis through the NF- κB pathway by down-regulating tyrosinase promoter activity [3]. Interestingly, kojic acid, used by our patient, is also an antityrosinase depigmenting agent found in skin-lightening cosmetic products used to treat hyperpigmentation and melasma. Theoretically, it is possible that the kojic acid used by our patient further enhanced tyrosinase inhibition. There are no documented reports of tinea versicolor, atrophying or otherwise, following topical application of kojic acid.
Atrophying TV should be added to the differential
Table 1: Clinical features.

 

Case No.a

Age/Sex

Clinical lesions

Location

Microscopic evidence of poikilodermatous tissue alterationsb

Presence of elastolysis

Previous topical

corticosteroid use

1 (current case)

26/F

atrophic macules

trunk, upper extremities

Yes

Yes

None

2

47/M

atrophic plaques

back

KOH only

KOH only

Yes, long-standing

3

55/M

Atrophic macules/patches

arms

Yes

No

None

4

50/M

atrophic macules/plaques

trunk, upper arm, buttock, thigh

Yes

Yes

Yes, long-standing

5

49/F

atrophic macules

arms, neck

Yes

Yes

None

6

17/F

atrophic macules

back, shoulders

Yes

Yes

Yes, single dose

7

55/F

atrophic patches

shoulders

Yes

Yes

None

8

19/F

atrophic plaques

trunk, shoulders

Yes

No

None

9

57/M

atrophic plaques

trunk, shoulders

Yes

No

None

10

21/M

atrophic patches

anterior chest

Yes

No

None

11

72/F

atrophic macules

forearm

Yes

No

None

12

58/F

granulomata

eyelid, cheek, nose

Yes

No

None

13

73/M

atrophic macules

chest

Yes

No

None

14

59/M

atrophic macules

site unspecified

Yes

No

Yes, long-standing

15

22/M

atrophic macules

left arm

Yes

No

None

16

25/F

atrophic macules

upper back

Yes

No

None

17

72/F

atrophic macules

back, shoulders

Yes

No

None

Table adapted from Crowson and Magro [1]
a Case 2 reported by Cullingham and Hall [4]. Case 3 reported by Park et al [5]. Case 4 reported by Yang et al [6]. Case 5 reported by Romano et al [7]. Cases 6-17 reported by Crowson and Magro [1].
bPoikilodermatous tissue alterations include loss of epidermal retiform pattern, vascular ectasia, and thinning of dermal collagen bundles.
diagnosis of other atrophying conditions, such as anetoderma, atrophoderma of Pasini and Pierini, morphea, lupus erythematosus, dermatomyositis, parapsoriasis, mycosis fungoides, poikilodermatous T-cell dyscrasias, acrodermatitis chronic atrophicans, sarcoidosis, and cutis laxa. Previous reports document complete resolution of lesions, including atrophy, following courses of oral antifungal therapy. Prophylactic therapy may help reduce high recurrence rates.
References
  1. Crowson AN, Magro CM. Atrophying tinea versicolor: a clinical and histological study of 12 patients. Int J Dermatol. 2003;42[12]:928-932.
  2. Tatnall FM, Rycroft RJ. Pityriasis versicolor with cutaneous atrophy induced by topical steroid application. ClinExpDermatol. 1985;10[3]:258-261.
  3. Englaro W, Bahadoran P, Bertolotto C , Buscà R, Dérijard B, Livolsi A, et al. Tumor necrosis factor alpha-mediated inhibition of melanogenesis is dependent on nuclear factor kappa B activation. Oncogene. 1999;18[8]:1553-1559.
  4. Cullingham  K, Hull PR. Atrophying pityriasis versicolor. CMAJ. 2014;186[10]:776. doi:10.1503/cmaj.131846
  5. Park JS, Chae IS, Kim IY, Ko DK, Chung H, Lee SW. Achromatic atrophic macules and patches of upper extremities. Indian J DermatolVenereolLeprol. 2013;79[2]:270.  doi: 10.4103/0378-6323.107677.
  6. Yang YS, Shin MK,  Haw CR. Atrophying pityriasis versicolor: is this a new variant of pityriasis versicolor? AnnDermatol. 2010;22[4]:456-459.
  7. Romano C, Maritati E, Ghilardi A, Miracco C, Mancianti F. A case of pityriasis versicolor atrophicans.Mycoses. 2005;48[6]:439-441.
 
Listing : ICMJE   

Creative Commons License Open Access by Symbiosis is licensed under a Creative Commons Attribution 3.0 Unported License